Kansas, 2021

Damaging Winds in Kansas, October 13, 2021

October 13, 2021 · NWS SGF · 2 events in 2 counties and zones

Thunderstorms approached the Ozarks from the west during the morning of the 13th along and ahead of a cold front. Localized wind damage was reported along the leading edge of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms approached the Ozarks from the west during the morning of the 13th along and ahead of a cold front. Localized wind damage was reported along the leading edge of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 13, 5:41 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 13, 5:41 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 AM CDT Wed Oct 13 2021

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Wed Oct 13 2021

Forecast Messages:
1. Showers and thunderstorms into Friday.
2. Low end risk for some strong storms toward central MO today.
3. Rounds of rainfall may lead to isolated flooding.
4. Southerly winds gusting to 30-40 mph today.
5. Much cooler this weekend.

A deep low pressure system well NW of the area this morning has
resulted in a cold front with a line of convection west of the
area early this morning. The front will move into the area this
morning then stall out over the CWA as the low moves north. Storm
intensity has been decreasing with eastward progression and that
trend should continue as instability is lower and inhibition is
higher with eastward extent. Daytime heating may result in enough
instability for some strong storms across the northern CWA with
gusty winds the primary threat, but severe chances are low.

Gradient winds between the 994mb surface low and a 1016mb high
over the southeastern CONUS will result in gusty southerly winds
today. Gusts have started to increase already this morning with
peak gusts at KJLN and KSGF of 35-40 mph. Will generally see gusts
in the 30-40 mph range with some occasional higher gusts. Winds
will start to diminish late this afternoon and evening.

Coverage of QPF should be limited to near the front today, but
shortwave energy and an upper jet streak will support a round of
more widespread rainfall and a more narrow area of heavy rainfall
tonight, with the greatest QPF along the frontal zone, which is
currently expected to be near and south of I-44. However, exactly
where this sets up is still in question. Expect to see 0.5-1" in
this zone with potential for 1-2". Do not expect to see any
flooding with this round.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM CDT Wed Oct 13 2021

The front will remain over the area Thursday, but intensity and
coverage will decrease some after the shortwave and jet streak
move out. An upper trough and surface low will move through the
area Thursday night into Friday, resulting in increased coverage
and intensity of rainfall. Rainfall ends from west to east Friday.
Total QPF Thursday and Friday is currently forecast to range from
around 1" along the I-44 corridor where the front should set up,
to 0.5" away from the front. Greater QPF amounts are possible that
may lead to some isolated flooding concerns. No other precip is
forecast through the long term.

Highs are forecast to range from 60 to the mid 70s (coolest NW and
warmest SE) on Friday. Lows Friday night are forecast to be in the
low to mid 40s, but cooler conditions are possible, especially in
typical cold spots. Highs Saturday should be in the low to mid
60s, followed by Saturday night which will be very similar to
Friday night. Could see some spotty frost if the coldest end of
guidance verifies. Temperatures jump back up closer to normal for
the rest of the forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 631 AM CDT Wed Oct 13 2021

A line of convection along a cold front will impact all TAF sites
this morning and early afternoon. Expect gusty southerly winds
ahead of the front and with any stronger thunderstorms. A decrease
in shower/storm coverage is expected after the front passes
through this evening before coverage and intensity of precip
increases tonight. Exactly where the front and associated heavier
precip sets up tonight is still somewhat uncertain, but the
greatest chances are near KSGF and KBBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Oct 13, 3:06 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
406 AM CDT Wed Oct 13 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
406 AM CDT Wed Oct 13 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Thunderstorms are expected today with the main potential hazard
being cloud to ground lightning. A few storms may produce small
hail and wind gusts over 40 mph. Locally heavy rainfall will also
be possible.

Outside of thunderstorms, southeasterly wind gusts around 30 to 40
mph are expected today across western Missouri and southeastern
Kansas as low pressure deepens across the Plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will continue through Friday as a front
stalls across the region. There is a threat for locally heavy
rainfall and isolated flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
October 13, 6:45 AM CST
Where
Cherokee County, 2.2 mi W of Hallowell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -95.040

The automated weather equipment at the Oswego Regional Airport recorded a 52 kt wind gust.

Thunderstorm Wind, Bourbon

When
October 13, 7:03 AM CST
Where
Bourbon County, 1.29 mi WSW of Ft Scott
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -94.720

A large tree was reported down across West 18th street blocking traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981570, 981569.